Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 104, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 3, 2012, 10:28 PM CDT for Clay County, Clinton County, Platte County, Missouri. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2012, 10:28 PM CDT (03:28 UTC)
- Expired
- Sep 3, 2012, 11:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, MO, Clinton County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 52 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 10:37 PM CDT | TSTM WND GST 60 | Kci Airport, MO | |
| Sep 3, 10:50 PM CDT | TSTM WND DMG | 1 Wsw Weatherby Lake, MO | TREES DOWN PARTIALLY BLOCKING THE ROADWAY ON HWY 45 BETWEEN I435 EAST TO NATIONALS GOLF COURSE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3277 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1841 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 14.8
The text
As transmitted, in the capitals the NWS used until 2016.
351
WUUS53 KEAX 040328
SVREAX
MOC047-049-165-040400-
/O.NEW.KEAX.SV.W.0104.120904T0328Z-120904T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1028 PM CDT MON SEP 3 2012
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN WEST CENTRAL MISSOURI...
SOUTHERN CLINTON COUNTY IN NORTHWEST MISSOURI...
EASTERN PLATTE COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 1100 PM CDT
* AT 1027 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM PLATTSBURG TO SMITHVILLE TO PARKVILLE...AND
MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
* LOCATIONS IMPACTED INCLUDE...
GLADSTONE...KEARNEY...CLAYCOMO...LIBERTY...EXCELSIOR SPRINGS...
PLATTE WOODS...LAKE WAUKOMIS...HOUSTON LAKE...OAKVIEW...
NORTHMOOR...HOLT...PLEASANT VALLEY...GLENAIRE...MISSOURI CITY...
OAKWOOD PARK...OAKWOOD...OAKS...RANDOLPH...BIRMINGHAM AND MOSBY.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-35 BETWEEN MILE MARKERS 8 AND 38.
I-435 LOOP FROM MILE MARKERS 24 TO 26...33 TO 55.
I-29 BETWEEN MILE MARKERS 1 AND 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3936 9469 3954 9460 3954 9422 3925 9422
3923 9425 3923 9430 3919 9433 3917 9437
3919 9439 3920 9441 3916 9441 3912 9445
3915 9448 3915 9452 3926 9480
TIME...MOT...LOC 0328Z 286DEG 27KT 3952 9445 3933 9455
3920 9469
HAIL...<.75IN
WIND...60 MPH
$$
BOOKBINDER2 follow-up statements
250
WWUS53 KEAX 040340
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1040 PM CDT MON SEP 3 2012
MOC047-049-165-040400-
/O.CON.KEAX.SV.W.0104.000000T0000Z-120904T0400Z/
CLAY MO-CLINTON MO-PLATTE MO-
1040 PM CDT MON SEP 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
PLATTE...SOUTHERN CLINTON AND CLAY COUNTIES UNTIL 1100 PM CDT...
AT 1037 PM CDT...A 60 MPH WIND GUST WAS MEASURED AT KANSAS CITY
INTERNATIONAL AIRPORT. THE LEADING EDGE OF A LINE OF SEVERE
THUNDERSTORMS WAS LOCATED ALONG A LINE EXTENDING FROM HOLT TO
LIBERTY TO NORTHMOOR...AND MOVING EAST AT 30 MPH. HOWEVER...DAMAGING
WINDS ASSOCIATED WITH THESE STORMS CONTINUE WELL BEHIND THE LEADING
EDGE AND MAY PERSIST FOR 15 TO 20 MINUTES.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
LOCATIONS IMPACTED INCLUDE...
SMITHVILLE...FERRELVIEW...KEARNEY...CLAYCOMO...LIBERTY...
EXCELSIOR SPRINGS...HOLT...PLEASANT VALLEY...GLENAIRE...
MISSOURI CITY...RANDOLPH...MOSBY...BIRMINGHAM AND PRATHERSVILLE.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-35 BETWEEN MILE MARKERS 8 AND 38.
I-435 LOOP FROM MILE MARKERS 24 TO 26...33 TO 55.
I-29 BETWEEN MILE MARKERS 1 AND 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3936 9469 3954 9460 3954 9422 3925 9422
3923 9425 3923 9430 3919 9433 3917 9437
3919 9439 3920 9441 3916 9441 3912 9445
3915 9448 3915 9452 3926 9480
TIME...MOT...LOC 0339Z 286DEG 27KT 3950 9435 3930 9442
3918 9459
HAIL...<.75IN
WIND...60 MPH
$$
BOOKBINDER689
WWUS53 KEAX 040402
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1102 PM CDT MON SEP 3 2012
MOC047-049-165-040410-
/O.EXP.KEAX.SV.W.0104.000000T0000Z-120904T0400Z/
CLAY MO-CLINTON MO-PLATTE MO-
1102 PM CDT MON SEP 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PLATTE...SOUTHERN
CLINTON AND CLAY COUNTIES HAS BEEN REISSUED...
THE STORM HAS MOVED INTO NORTHEAST CLAY CLOUNTY AND A SEVERE
THUNDERSTORM WARNING HAS BEEN REISSUED FOR THIS AREA.
FOR SOUTHERN CLINTON...THE REST OF CLAY...AS WELL AS PLATTE
COUNTY...STRONG THUNDERSTORMS WILL PERSIST THROUGH MIDNIGHT. THESE
STORMS WILL PRODUCE TORRENTIAL RAINFALL...SMALL HAIL AND FREQUENT
WIND GUSTS TO 40 MPH.
LAT...LON 3936 9469 3954 9460 3954 9422 3925 9422
3923 9425 3923 9430 3919 9433 3917 9437
3919 9439 3920 9441 3916 9441 3912 9445
3915 9448 3915 9452 3926 9480
TIME...MOT...LOC 0340Z 286DEG 27KT 3950 9434 3930 9441
3918 9458
$$
BOOKBINDERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 7:45 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Sep 3, 7:45 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 745 PM CDT MON SEP 3 2012 .UPDATE... Recent satellite imagery suggests the embedded mid level impulse crossing through Nebraska/Kansas may be a bit more robust than earlier anticipated. 00Z KTOP sounding shows that substantial moistening in the 850-800mb layer has taken place over the past 12 hours with an appreciable increase in W/SW mid level flow in the 800-600mb layer averaging 25 knots. Despite the lack of robust diurnally driven convection, elevated forcing for ascent looks more than ample to drive an increase axis of convection from extreme SE Nebraska southwest across northeast/east central Kansas early this evening with MUCAPEs approaching 1000 J/kg. Precipitable water values approaching 2" could yield some heavier rainfall rates, but do not anticipate any concerns given the pulse/multi-cell nature to the convection and an expected swift motion off to the northeast at 35-40 mph. Have increased POPs over NE KS/NW MO this evening and further south into MO after midnight assuming this activity gains some traction. No strong/severe weather is expected. Aviation wise, will wait and see if any lightning activity picks up before amending the TAFs, as these elevated cells would otherwise provide VFR conditions with a brief couple minute visibility reduction if a core crossed the terminals. Bookbinder .DISCUSSION... A rather hot and humid day across the region as temperatures have climbed into the 90s in most locations. The warmest airmass has been confined across south central Kansas and Oklahoma where a surface warm has formed just west of the CWA. Convergence along the warm front has allowed a few isolated storms to develop. Given building MLCAPE values approaching 1500-2000 J/KG in areas along and west of the state line, couldn't rule out an isolated strong to severe storm. Concerns turn towards convective chances later tonight and through Tuesday morning as shortwave energy crossing Colorado begins to influence the airmass. Moisture convergence on the nose of a slightly increasing low level jet will begin to focus itself in northeast Kansas and northern Missouri. Some uncertainty does present itself with setup given meager moisture values and dry airmass advecting in from the southwest. However its possible that activity that develops late this aftn and evening in convergence zone under surface low near Salina to Topeka could sustain itself and begin to propagate eastward into the overnight hours. Models remain all over the place, and will continue to hold lower precipitation chances. Tuesday-Wednesday: Models have trended towards a dry forecast through the daytime hours with temperatures warming significantly over previous forecast. Despite a fairly messy mid-level flow pattern, low level moisture transport remains focused towards the Western Plains, with soundings in the local area remaining capped for much of the day. 850 mb temperatures in the mid-20s should result in another day of middle 90s with a few upper 90s in southern zones. Another uncertain precipitation forecast. With EML firmly in place over the CWA best forcing for convection should remain across western KS and central NE Tuesday afternoon along a cold front pressing southeast. Convection developing along this boundary should remain just west of the CWA as prevailing storm motion pushes convection into Iowa. However will watch for the development of the nocturnal LLJ which should provide enough support to develop scattered convection over eastern KS and Missouri into Wednesday night. Given the veered nature of the LLJ, current precipitation chances are focused over the NW corner and then the southern zones. The front will move through the area on Friday, albeit slower than earlier projections. This will result in a slight upwards tick in temperatures over the southern zones. The best chance for convective redevelopment appear to be focused over the Ozarks. 31 Medium Range (Thursday through Monday)... Surface front will stall across the Ozarks on Thursday while elevated boundary hangs back near and north of I-70. These boundaries will begin to lift to the north Thursday and Thursday evening ahead of a broad upper trough dropping into the Northern Plains. Increasing southerly flow interacting with this baroclinic zone across the CWA will result in broad isentropic ascent and a likely set up for rain and elevated thunder, particularly Thursday night. Could see rain and a few storms linger into Friday as the upper wave deepens into the Central Plains sending the boundary back southward across the forecast area. Amplified northerly flow behind the front will bring dry weather and cooler temps for the weekend. Hawblitzel && .AVIATION... For the 00Z TAFs, clear skies and southeast winds of 8-10 knots should continue this evening with a gradual increase in mid cloud. Thus far, little more than widely scattered showers have developed along a diffuse frontal zone to the northwest. The NAM seems overly aggressive with respect to convection developing this evening/overnight and prefer the HRRR representation which has more closely followed reality to this point. Thus, while thunderstorms could impact the terminals later tonight, the coverage and intensity at this point would not warrant inclusion in the TAFs. So will maintain VFR conditions and southeast winds through the period, although a trend toward light east winds is expected on Tuesday. At STJ, some MVFR light fog could develop late tonight, but radiational cooling could be restricted by cloud cover to some degree. Bookbinder && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
Hazardous weather outlook, Sep 3, 8:13 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 813 PM CDT MON SEP 3 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-041100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 813 PM CDT MON SEP 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT CONDITIONS HAVE BECOME MORE FAVORABLE FOR THUNDERSTORMS OVERNIGHT...ESPECIALLY ACROSS NORTHWEST MISSOURI AND ADJACENT NORTHEAST KANSAS. THUNDERSTORMS WILL DEVELOP OVER FAR NORTHWEST MISSOURI...NORTH OF ST. JOSEPH THROUGH 10 PM...AND THEN GRADUALLY CROSS THE STATE LINE FURTHER SOUTH LATER THIS EVENING AND OVERNIGHT. BRIEF DOWNPOURS AND OCCASIONAL LIGHTNING WILL BE THE PRIMARY THREATS...ALTHOUGH SOME SMALL HAIL CANNOT BE RULED OUT WITH THE STRONGER STORMS. SEVERE WEATHER IS PRESENTLY NOT ANTICIPATED. DUE TO THE FAST NATURE OF THESE STORMS...HEAVIER DOWNPOURS SHOULD BE SHORT LIVED IN ANY LOCATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANY LINGERING THUNDERSTORMS WILL DISSIPATE EARLY TUESDAY MORNING...WITH HOT AND HUMID CONDITIONS RETURNING ONCE AGAIN. HEAT INDEX VALUES ON TUESDAY AFTERNOON MAY AGAIN EXCEED 100 DEGREES IN MANY AREAS. PERSONS SHOULD TAKE PRECAUTIONS TO PREVENT HEAT RELATED ILLNESSES. SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE TUESDAY EVENING INTO WEDNESDAY MORNING AS A COLD FRONT REACHES THE AREA. AT THIS TIME THE THREAT FOR WIDESPREAD SEVERE WEATHER REMAINS LOW. MORE ORGANIZED THUNDERSTORMS ARE EXPECTED THURSDAY INTO FRIDAY ALONG WITH THE POTENTIAL FOR HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. BOOKBINDER
In the hours before
Special weather statement, Sep 3, 9:10 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
910 PM CDT MON SEP 3 2012
KSZ025-102-040300-
ATCHISON KS-DONIPHAN KS-
910 PM CDT MON SEP 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN AND NORTHEASTERN
ATCHISON COUNTIES UNTIL 1000 PM CDT...
AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DENTON...OR 7 MILES SOUTH OF HIGHLAND...
MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
TROY...BENDENA AND DONIPHAN.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3988 9516 3986 9506 3989 9493 3965 9504
3964 9505 3959 9507 3960 9534 3978 9534
TIME...MOT...LOC 0210Z 302DEG 16KT 3975 9521
BOOKBINDERSpecial weather statement, Sep 3, 9:58 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
958 PM CDT MON SEP 3 2012
KSZ025-103-MOZ020-028-040330-
ATCHISON KS-BUCHANAN MO-LEAVENWORTH KS-PLATTE MO-
958 PM CDT MON SEP 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PLATTE...BUCHANAN...
SOUTHEASTERN ATCHISON AND NORTHEASTERN LEAVENWORTH COUNTIES UNTIL
1030 PM CDT...
AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORM NEAR RUSHVILLE...OR 9 MILES EAST OF
ATCHISON...MOVING SOUTHEAST AT 30 MPH. STRONG WIND GUSTS OF 40 TO 50
MPH WERE LOCATED ALONG AND EVEN AHEAD OF THE LEADING EDGE OF THESE
STORMS...AND SOME PORTIONS OF PLATTE COUNTY MAY EXPERIENCE STRONG
WINDS WITHOUT ANY RAIN OR THUNDER IN THE NEXT 30 MINUTES.
WITHIN THE STORMS THEMSELVES...TORRENTIAL RAINFALL AND FREQUENT
DANGEROUS LIGHTNING CAN BE EXPECTED.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WESTON...LEAVENWORTH...PLATTE CITY...AGENCY...DEARBORN...CAMDEN
POINT...TRACY...EDGERTON...FAUCETT...FORT LEAVENWORTH...BEVERLY...
STILLINGS AND RIDGELY.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 20 AND 45.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3977 9473 3949 9460 3947 9460 3926 9497
3957 9517
TIME...MOT...LOC 0257Z 310DEG 27KT 3953 9491
BOOKBINDERThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 9:58 PM CDT | Special Weather Statement | EAX | Buchanan, Platte | 32 min |
| Sep 3, 10:50 PM CDT | Special Weather Statement | EAX | Ray | 25 min |
| Sep 3, 10:56 PM CDT | Special Weather Statement | EAX | Platte | 34 min |
| Sep 3, 10:59 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Ray | 31 min |
| Sep 3, 11:36 PM CDT | Special Weather Statement | EAX | Jackson, Ray | 39 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.